Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Monotherapy
Feb 10, 2009

Hi...

...I have a question about treatment. I'd be grateful for your thoughts.

(I posted this on to the wrong forum inititally...sorry!).

I have a long and complex treatment history. In summary...I was diagnosed and started ART in 2000. I have resistance to EFV/3TC (I can't remember exactly what mutation); NFV gave me unmanageable diarrhoea; d4t/ddI gave me peripheral neuropathy and loss of limb fat; AZT suppressed my white cell count and lowered CD4 count to about 100; tenofovir gave me Fanconi's...but apart from an initial failure to fully suppress v/l (due to EFV resistance?), my v/l has been n/d (apart from drug holidays) for effectively as long as I've been on ART since 2000, when I was initially diagnosed with a nadir CD4 of 98.

I ended up on kaletra monotherapy, which has in fact been the most succesful regimen to date in terms of CD4 count - this rose from less than 200 to currently around 700, whilst continuing to maintain v/l at n/d. However, there are still some GI issues (though reasonably manageable), and my blood fats have been increasing steadily. I experienced myopathy with statins, and though i eat well and exercise regularly, blood fats (especially triglycerides) continue to rise.

It has been suggested that i consider swapping kaletra monotherapy for atazanavir/r monotherapy. I have taken this before as part of a combination, and did experience hyperbilirubinaemia. I asked about darunavir as an alternative - but there is even less of an experience base with regard to monothereapy there than with atazanavir.

So my questions are these...what would be your thoughts on changing to another PI monothereapy regimen? Which would you suggest - ATZ or darunavir - or something else? Are there any long-term effects of hyperbilirubinaemia...i was only on ATZ for a year or so? Or stick with Kaletra and try a different statin - I had problems with pravastatin.

There is also the option, I guess, of a new combination, using the newer drugs - but the view was that we might as well stick with mono for as long as it is working, and keep a new combination "up our sleeve" until needed.

I'd appreciate your thoughts. Thanks in advance.

Ben

Response from Dr. McGowan

Ben:

I agree with sticking with what is working, especially since you have had so many complications in the past. Hyperbilrubinemia in itself will not cause any long-term problems. So using rtv/atazanavir might be an option to try to keep the lipids down. Prezista/r also seems to do better than Kaletra with regards to triglycerides. Usually you can get more "bang for your buck" by adding a lipid lowering therapy rather than switching your treatment. If triglycerides are the main problem, starting with a fibrate (fenofibrate) or fish oil might be the best first step.

Good luck, Joe



Previous
Newly infected, already on Atripla. Concerned about antibody tests
Next
Atripla on Empty Stomach?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement